Study finds intestinal complications in horses when omeprazole given with bute

Share
File image.

The authors of a recent report are warning of the risks to horses associated with administering phenylbutazone and omeprazole together.

Phenylbutazone, a non-steroidal anti-inflammatory drug (NSAID), is widely used in horses to treat lameness and other inflammatory conditions. It may cause adverse effects including kidney damage, and ulceration of the stomach and large intestine. To reduce the risk of these side effects, some clinicians have been administering omeprazole at the same time.

Omeprazole is a proton-pump inhibitor that has been shown to be effective in preventing and treating equine gastric ulcer syndrome (EGUS). Similar drugs have been used in human medicine to treat and prevent NSAID-induced mucosal damage.

A study by Megan Ricord and others at Louisiana State University School of Veterinary Medicine at Baton Rouge, investigated the benefit of giving omeprazole at the same time as phenylbutazone in horses.

Horses from the University’s teaching herd with mild (‹grade 2) gastric ulcers (involving either gastric (EGGD) or squamous (ESGD) mucosa) were involved in the study. They were divided into three groups and received a paste containing phenylbutazone (PBZ), phenylbutazone and omeprazole (PBZ/OME) or an inert control.

Horses were withdrawn from the study if adverse effects (colic, lethargy, diarrhoea) were identified that required medical management, or if ulceration (EGGD or ESGD) greater than grade 4 was seen.

The research team found that omeprazole did reduce EGGD formation, but did not influence the development of ESGD. The PBZ-treated group also showed a decrease in plasma protein concentrations compared to controls, which was likely associated with inflammation of the colon.

More intestinal complications occurred in the PBZ/OME group. These were mostly impactions, but two horses died and on post mortem examination they were found to have intestinal inflammation, ulceration and necrosis.

The horses usually lived outside, but were housed for the duration of the study and this may have influenced the outcome. However, as the researchers point out, horses receiving non-steroidal treatment are often housed because of lameness issues.

“Importantly,” they point out, “concurrent administration of phenylbutazone and omeprazole, in association with change in management, led to an increase in clinical signs of intestinal complications.”

They advise that caution should be exercised when co‐prescribing phenylbutazone and omeprazole in horses.

The study was funded by a Charles V. Cusimano Equine Health Studies Program grant.

Impact of concurrent treatment with omeprazole on phenylbutazone-induced equine gastric ulcer syndrome (EGUS)
Megan Ricord, Frank M Andrews, Francisco J M Yñiguez, Michael Keowen, Frank Garza Jr, Linda Paul, Ann Chapman, Heidi E Banse. Equine Vet J (2021) 53:356-363. doi:10.1111/evj.13323.

Equine Science Update

Leave a Reply

Your email address will not be published. Required fields are marked *